Alert archive / Louisiana / Tornado Warnings in 2009

Tornado Warning 65, NWS Shreveport, LA

October 22, 2009De Soto Parish, Red River Parish, Louisiana

NWS Shreveport, LA issued this tornado warning at Oct 22, 2009, 11:13 AM CDT for De Soto Parish, Red River Parish, Louisiana. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 22, 2009, 11:13 AM CDT (16:13 UTC)
Expired
Oct 22, 2009, 12:00 PM CDT
In force
47 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties De Soto Parish, LA, Red River Parish, LA

The radar

The Shreveport radar (KSHV), 67 km from the middle of the area, began a volume at 16:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 22, 11:20 AM CDTTORNADOCoushatta, LAEF0 TORNADO SNAPPED SEVERAL TREES ALONG STATE ROUTE 510. THE TORNADO BRIEFLY TOUCHED DOWN ALONG THE HWY AND LIFTED VERY QUICKLY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 22, 5:55 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 4.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2009-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 294 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2009-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
294 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSHV 221613
TORSHV
LAC031-081-221700-
/O.NEW.KSHV.TO.W.0065.091022T1613Z-091022T1700Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1113 AM CDT THU OCT 22 2009

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN DE SOTO PARISH IN NORTHWEST LOUISIANA...
  RED RIVER PARISH IN NORTHWEST LOUISIANA...

* UNTIL NOON CDT

* AT 1113 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 10 MILES
  SOUTHWEST OF COUSHATTA...OR 15 MILES SOUTHEAST OF MANSFIELD...
  MOVING NORTHEAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  RAMBIN...EVELYN...WEMPLE...MAGNOLIA...HANNA...ARMISTEAD...HARMON...
  GAHAGAN...CARROLL...SPRINGVILLE...EDGEFIELD...HALFWAY...LIBERTY...
  HALL SUMMIT...MARTIN AND METHVIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CDT THURSDAY AFTERNOON
FOR NORTHWESTERN LOUISIANA AND EASTERN TEXAS.

&&

LAT...LON 3197 9356 3224 9333 3224 9331 3208 9315
      3205 9313 3203 9315 3190 9337 3193 9338
      3192 9344 3186 9344
TIME...MOT...LOC 1613Z 227DEG 25KT 3194 9347

$$

13
2 follow-up statements
000 
WWUS54 KSHV 221624
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1124 AM CDT THU OCT 22 2009

LAC031-081-221700-
/O.CON.KSHV.TO.W.0065.000000T0000Z-091022T1700Z/
DE SOTO LA-RED RIVER LA-
1124 AM CDT THU OCT 22 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR RED RIVER
AND DE SOTO PARISHES...

AT 1122 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
DETECT A TORNADO 4 MILES NORTH OF RAMBIN OR JUST NORTH OF 
EVELYN...MOVING NORTHEAST NEAR 25 MPH. THIS TORNADO WILL LIKELY 
EFFECT THE TOWNS OF GAHAGAN...CARROL AND THE NORTHERN PORTIONS OF 
COUSHATTA. IF YOU LIVE IN THE PATH OF THIS TORNADO...TAKE COVER 
IMMEDIATELY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CDT THURSDAY AFTERNOON
FOR NORTHWESTERN LOUISIANA AND EASTERN TEXAS.

&&

LAT...LON 3199 9353 3224 9333 3224 9331 3208 9315
      3205 9313 3204 9315 3203 9315 3192 9344
TIME...MOT...LOC 1622Z 220DEG 25KT 3201 9345

$$

13
000 
WWUS54 KSHV 221647
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1147 AM CDT THU OCT 22 2009

LAC031-221655-
/O.CAN.KSHV.TO.W.0065.000000T0000Z-091022T1700Z/
DE SOTO LA-
1147 AM CDT THU OCT 22 2009

...THE TORNADO WARNING FOR DE SOTO PARISH IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CDT THURSDAY AFTERNOON
FOR NORTHWESTERN LOUISIANA AND EASTERN TEXAS.

LAT...LON 3204 9348 3208 9347 3219 9337 3210 9324
      3200 9341
TIME...MOT...LOC 1645Z 222DEG 11KT 3208 9339

$$

LAC081-221700-
/O.CON.KSHV.TO.W.0065.000000T0000Z-091022T1700Z/
RED RIVER LA-
1147 AM CDT THU OCT 22 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR RED RIVER
PARISH...

AT 1144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN 
SHREVEPORT...INDICATED A STORM CAPABLE OF PRODUCING A TORNADO 10 
MILES NORTHWEST OF COUSHATTA...MOVING NORTHEAST NEAR 25 MPH. THIS 
STORM HAS A HISTORY OF PRODUCING DAMAGE EARLIER IN SOUTHEAST DESOTO 
PARISH. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
EDGEFIELD AND HALFWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CDT THURSDAY AFTERNOON
FOR NORTHWESTERN LOUISIANA AND EASTERN TEXAS.

&&

LAT...LON 3204 9348 3208 9347 3219 9337 3210 9324
      3200 9341
TIME...MOT...LOC 1645Z 222DEG 11KT 3208 9339

$$

13

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Oct 22, 9:01 AM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Oct 22, 9:01 AM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
901 AM CDT THU OCT 22 2009

...A QUICK UPDATE TO THE FORECAST WILL BE COMING...

.DISCUSSION...
COLD FRONT CONTINUES TO MAKE STEADY PROGRESS INTO THE FORECAST AREA
THIS MORNING...AND EXTENDS FROM COLLEGE STATION TEXAS TO MOUNT
HERMAN OKLAHOMA AS OF 8 AM.  THE FRONT SHOULD MOVE INTO NORTHWEST
LOUISIANA THIS AFTERNOON...AND THROUGH THE REGION THIS EVENING.
UNTIL THEN...PLENTY OF MOISTURE WILL COMBINE WITH AMPLE LIFT TO
PRODUCE WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS ALONG AND
AHEAD OF THE FRONT.

FOR THE MOST PART...THE FORECAST PACKAGE LOOKS TO BE IN GOOD SHAPE.
IN LIGHT OF THE HEAVY RAINFALL TOTALS INDICATED BY AREA RADARS
ACROSS EAST TEXAS...I HAVE EXPANDED THE FLASH FLOOD WATCH TO
ENCOMPASS OUR ENTIRE FORECAST AREA.  THE EXPIRATION TIME WILL REMAIN
THE SAME...AND GOOD UNTIL 4 PM.  I HAVE ALSO UPDATED GRIDDED QPF
AMOUNTS BASED UPON THE LATEST GUIDANCE FROM THE HYDROMETEOROLOGICAL
PREDICTION CENTER.

ISC GRIDS HAVE BEEN SENT AND SHOULD BE POSTED TO THE INTERNET.  AN
UPDATED SUITE OF PRODUCTS WILL BE ISSUED SHORTLY.  /21/

&&

.AVIATION...
A COLD FRONT WILL PROGRESS THROUGH THE FOUR STATE REGION THROUGH THE
AFTERNOON AND EARLY EVENING HOURS. WIDESPREAD SHOWERS...ALONG WITH
EMBEDDED THUNDERSTORMS...WILL PERSIST AHEAD OF THE FRONT AS IT MOVES
EASTWARD. WIND GUSTS OF UP TO 25 KTS MAY BE POSSIBLE ACROSS AREA
TERMINALS...ASSOCIATED WITH EMBEDDED THUNDERSTORMS. WINDS WILL SHIFT
TO THE NORTHWEST BEHIND THE FRONT...AVERAGING AROUND 10 KTS.
OTHERWISE...CEILINGS WILL GRADUALLY IMPROVE ACROSS EAST TEXAS FROM
MVFR TO VFR LATE IN THE TERMINAL FORECAST PERIOD. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  50  64  46  74 / 100  30  10  10  10
MLU  74  53  64  46  72 / 100  70  10  10  10
DEQ  66  42  62  38  71 /  80  20  10  10  10
TXK  68  49  63  46  70 /  90  30  10  10  10
ELD  72  49  64  44  71 / 100  50  10  10  10
TYR  69  45  66  48  75 /  90  10  10  10  10
GGG  72  46  65  46  72 /  90  20  10  10  10
LFK  74  48  68  44  77 /  90  20  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: ARZ050-051-059>061-070>073.

LA...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: LAZ001>006-010>014-017>022.

OK...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: OKZ077.

TX...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

PUBLIC FORECASTER... D. BUTTS
AVIATION/FIRE WEATHER FORECASTER... MAYEAUX
Hazardous weather outlook, Oct 22, 4:32 AM CDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
432 AM CDT THU OCT 22 2009

ARZ050-051-059>061-070>072-LAZ001>003-OKZ077-TXZ096-097-108>112-
124>126-136>138-149>151-230945-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-CADDO-BOSSIER-WEBSTER-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-
TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
CHEROKEE-RUSK-PANOLA-
432 AM CDT THU OCT 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

HEAVY RAIN ONGOING ACROSS MUCH OF NORTHEAST TEXAS...SOUTHEAST
OKLAHOMA AND SOUTHWEST ARKANSAS MAY RESULT IN FLASH FLOODING.
ADDITIONAL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE TODAY.
THE RAIN IS EXPECTED TO SLOWLY END FROM WEST TO EAST THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF FLASH FLOODING...
MAY BE NEEDED TODAY.

ARZ073-LAZ004>006-010>014-017>022-TXZ152-153-165>167-230945-
UNION AR-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-
JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-
LA SALLE-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
432 AM CDT THU OCT 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA AND EAST
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE TODAY...MAINLY
EAST OF AN EL DORADO ARKANSAS TO LUFKIN TEXAS LINE. THE MAIN
THREAT WILL BE STRONG WINDS...HOWEVER AN ISOLATED TORNADO CAN NOT
BE RULED OUT. ALSO...HEAVY RAIN IS EXPECTED OVER MUCH OF THE
AREA...WITH POSSIBLE FLASH FLOODING. THE HEAVIEST RAIN WILL BE
CONCENTRATED OVER SOUTH CENTRAL ARKANSAS INTO NORTH CENTRAL
LOUISIANA...WHERE ONE TO THREE INCHES OF RAIN MAY OCCUR...WITH
LOCALLY HEAVIER AMOUNTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED LATER TODAY INTO THE EARLY EVENING.

In the hours before

Local storm report, Oct 22, 7:22 AM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
722 AM CDT THU OCT 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 AM     FLASH FLOOD      QUITMAN                 32.80N 95.44W
10/22/2009                   WOOD               TX   BROADCAST MEDIA

            SEVERAL ROADS ARE CLOSED THROUGHOUT THE COUNTY DUE TO
            HIGH WATER.

0622 AM     FLASH FLOOD      2 SE NOONDAY            32.22N 95.37W
10/22/2009                   SMITH              TX   BROADCAST MEDIA

            FM2868 CLOSED DUE TO HIGH WATER.

0622 AM     FLASH FLOOD      13 NW LINDALE           32.64N 95.56W
10/22/2009                   SMITH              TX   BROADCAST MEDIA

            CR 455 CLOSED DUE TO HIGH WATER.

0625 AM     FLASH FLOOD      GILMER                  32.73N 94.95W
10/22/2009                   UPSHUR             TX   LAW ENFORCEMENT

            SEVERAL ROADS ARE FLOODED ACROSS THE COUNTY.

&&

15
Special weather statement, Oct 22, 9:22 AM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
922 AM CDT THU OCT 22 2009

TXZ151-153-221500-
PANOLA-SHELBY-
922 AM CDT THU OCT 22 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 1000 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     PANOLA...
IN EASTERN TEXAS...
     SHELBY...

INCLUDING THE FOLLOWING LOCATIONS...
     JOAQUIN AND TENAHA...

AT 922 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHWEST OF CENTER...MOVING NORTH AT
20 MPH. SOME WEAK ROTATION WAS DETECTED WITH THIS STRONG THUNDERSTORM
AS IT MOVED NORTHEAST.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

13
Special weather statement, Oct 22, 9:26 AM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
926 AM CDT THU OCT 22 2009

TXZ153-166-221530-
SAN AUGUSTINE-SHELBY-
926 AM CDT THU OCT 22 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 1030 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN EASTERN TEXAS...
     SHELBY AND SAN AUGUSTINE...

INCLUDING THE FOLLOWING LOCATIONS...
     BLAND LAKE...NEUVILLE AND SAN AUGUSTINE...

AT 925 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR SAN AUGUSTINE...OR 20 MILES SOUTH OF
CENTER...MOVING NORTH AT 20 MPH. THIS THUNDERSTORM EXHIBITED SOME WEAK
ROTATION AS IT MOVED NORTHEAST.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

13

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 10:09 AM CDTAreal Flood AdvisorySHVBossier, Caddo, De Soto, Sabine3 hr
Oct 22, 11:34 AM CDTTornado WarningSHVNatchitoches, Sabine41 min
Oct 22, 11:42 AM CDTAreal Flood AdvisorySHVBienville, Claiborne, Natchitoches, Red River, Webster4 hr
Oct 22, 12:05 PM CDTTornado WarningSHVNatchitoches16 min
Oct 22, 12:13 PM CDTFlash Flood WarningSHVBossier2 hr
Oct 22, 12:18 PM CDTTornado WarningSHVNatchitoches27 min
Oct 22, 12:39 PM CDTFlash Flood WarningSHVNatchitoches, Red River111 min
Oct 22, 12:39 PM CDTTornado WarningSHVBienville, Natchitoches, Winn35 min
Oct 22, 1:11 PM CDTSevere Thunderstorm WarningSHVBienville, Jackson, Lincoln, Winn49 min

Nearby

Tornado Warnings in Louisiana, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.